Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 358, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 19, 2003, 4:35 PM CDT for Lee County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 4:35 PM CDT (21:35 UTC)
- Expired
- Jun 19, 2003, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 192135 SVRBHM ALC081-192215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 PM CDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN EAST CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF AUBURN...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OPELIKA... SALEM AND AUBURN. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3269 8564 3254 8555 3249 8510 3274 8516 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 19, 2:00 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT THU JUN 19 2003 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY DURING THE EVENING. SOME COULD BE STRONG UNTIL THE SUN SETS. THEY SHOULD DEVELOP AGAIN FRIDAY AS A FRONT MOVES SOUTH ACROSS THE AREA... BUT STORMS SHOULD BE LESS NUMEROUS THAN THE PAST FEW DAYS... ESPECIALLY ACROSS OUR NORTHERN COUNTIES AS DRIER AIR SPREADS SOUTH. THE FRONT...BY DEFINITION A COLD FRONT...IS EXPECTED TO PUSH THROUGH THE ENTIRE FORECAST AREA. DRIER AND STABLE AIR FLOWS INTO THE REGION THROUGH THE WEEKEND...AS A LARGE SURFACE HIGH DROPS SOUTH FROM CANADA AND BUILDS INTO THE SOUTHEAST. FRONTS USUALLY HAVE TROUBLE GETTING THIS FAR SOUTH THIS TIME OF YEAR...BUT IT WILL BE HELPED ALONG BY A GOOD NORTHWEST UPPER FLOW THAT DEVELOPS AS A DEEP UPPER LOW DEVELOPS OVER THE EASTERN US THEN MOVES OFF THE MID ATLANTIC COAST. WE SHOULD GET BACK INTO A SUMMER PATTERN NEXT WEEK AS MOISTURE GRADUALLY RETURNS. LOW TEMPERATURES WILL DROP WELL INTO THE 60S OVER THE WEEKEND AND MAYBE EVEN UPPER 50S SOME SPOTS...THEN REBOUND NEXT WEEK AS A THE HIGH MOVES EAST AND A SOUTHERLY FLOW RETURNS. .PRELIMINARY NUMBERS... BHM 69 86 62 88 64 / 40 30 00 00 MGM 72 89 67 91 67 / 40 40 00 00 .BHM...NONE.
Hazardous weather outlook, Jun 19, 1:30 PM CDT, 3 hours 5 minutes before
ALZ011>015-017>050-192100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... EVEN THOUGH WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL DAYS...CHANGES WILL BE ON THE WAY. A FRONT LOCATED ACROSS CENTRAL TENNESSEE WILL BEGIN TO SLOWLY MOVE SOUTHWARD INTO ALABAMA. OUT AHEAD OF THIS FRONT...WEAK SURFACE BOUNDARIES REMAIN FROM SOME OF OUR PREVIOUS DAYS THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS. THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jun 19, 12:07 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT THU JUN 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 AM CENTRE AL WIND DAMAGE
06/19/03 CHEROKEE POWER LINES WERE BOWN
DOWN IN CENTRE.Local storm report, Jun 19, 12:07 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT THU JUN 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 AM CENTRE AL WIND DAMAGE
06/19/03 CHEROKEE POWER LINES WERE BLOWN
DOWN IN CENTRE.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:30 PM CDT | Flash Flood Warning | BMX | Lowndes | 2 hr |
| Jun 19, 12:55 AM CDT | Flash Flood Warning | BMX | Lowndes | 3 hr |
| Jun 19, 2:26 AM CDT | Flash Flood Warning | BMX | Pike | 4 hr |
| Jun 19, 7:16 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 29 min |
| Jun 19, 11:46 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 44 min |
| Jun 19, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.